Delaware, 2011Hail and Damaging Winds in Delaware, August 9, 2011
August 9, 2011 · NWS PHI · 9 events in 1 county or zone
A warm front helped trigger several strong to severe thunderstorms across New Castle County during the early afternoon of the 9th. More than two dozen roads were closed by downed trees including the northbound lanes of Interstate 95.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $425,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front helped trigger several strong to severe thunderstorms across New Castle County during the early afternoon of the 9th. More than two dozen roads were closed by downed trees including the northbound lanes of Interstate 95. A few homes were condemned after being struck by fallen trees and the American Red Cross helped twenty-two adults and thirteen children find shelter. About 19,000 Delmarva Power customers lost power and power was not fully restored until the afternoon of the 10th. About forty poles were snapped across the county. The greatest concentration of outages were in Greenville, Hockessin, Talleyville and Walnut Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 10:12 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 9, 10:12 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT TUE AUG 9 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND
THIS EVENING. ANOTHER WEAK FRONT WILL CROSS THE AREA WEDNESDAY.
HIGH PRESSURE BUILDING IN FROM THE OHIO VALLEY WILL BRING COOLER
AND DRIER CONDITIONS FOR THE END OF THE WEEK. ANOTHER FRONTAL
SYSTEM MAY AFFECT THE AREA THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MID LEVEL TROUGH OVER WESTERN PENNSYLVANIA LATE THIS MORNING
WAS DRIFTING EASTWARD. THE TROUGH SHOULD PASS OVER OUR REGION THIS
EVENING.
AN INITIAL AREA OF RAIN SHOWERS IN THE WARM ADVECTION AHEAD OF THE
SHORT WAVE WAS MOVING ACROSS EASTERN PENNSYLVANIA LATE THIS
MORNING. THE SHOWERS SHOULD LIFT ACROSS NORTHERN NEW JERSEY EARLY
THIS AFTERNOON.
IN THE WAKE OF THE SHOWERS, THE SKY SHOULD REMAIN MOSTLY CLOUDY
OVER OUR NORTHERN COUNTIES FOR THIS AFTERNOON. HOWEVER, A DECREASE
IN CLOUD COVER IN THE SOUTH WILL LIKELY ALLOW FOR ADDITIONAL
HEATING AND INCREASED INSTABILITY. AS A RESULT, WE WILL MAINTAIN
THE ENHANCED THUNDERSTORM WORDING THERE.
IN CONTINUES TO APPEAR AS THOUGH TEMPERATURES WILL BE IN THE 90S
IN OUR SOUTHERN COUNTIES AND IN THE 80S ELSEWHERE THIS AFTERNOON.
READINGS MAY REMAIN IN THE 70S IN THE ELEVATED TERRAIN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE WEAK COLD FRONT/SURFACE TROUGH SHOULD EXIT THE REGION BEFORE
0500 UTC. THIS WILL NECESSITATE THE INCLUSION OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE AREA DURING THIS TIME. THE STRENGTH
OF THE CONVECTION WILL AGAIN BE TIED TO INSTABILITY...SO THERE
WILL BE NO EXPANSION OF THE MENTION OF GUSTY WINDS AND HEAVY RAINS
YET. THIS MAY BE ADDRESSED LATER THIS MORNING WHEN IT BECOMES
CLEAR JUST HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE SHEAR
ARRIVES THIS AFTERNOON.
BEHIND THIS...THE MID LEVEL FLOW BECOMES NORTHWEST...AND WEAK
COLD AIR ADVECTION BEGINS LATER THIS EVENING AND APPEARS TO
MAXIMIZE LATE TONIGHT. 925 MB WINDS COULD REACH 30 KNOTS...BUT IT
IS POSSIBLE THAT THE AIRMASS WILL NOT SUPPORT THE MOMENTUM
TRANSFER AT NIGHT OVER LAND. IN ANY CASE...THE GRADIENT TIGHTENS
BEHIND THE FRONT...AND SLIGHTLY DRIER AIR ARRIVES FROM THE
NORTHWEST.
CLEARING MAY TAKE SOME TIME BEHIND THE SHORT WAVE...AND THERE
COULD BE SOME UPSLOPE CLOUDINESS IN THE HIGHER TERRAIN LATE
TONIGHT. HOWEVER...MOST PLACES SHOULD CLEAR LATE TONIGHT...AND THE
TRANSITIONING AIRMASS WOULD SUGGEST THAT A BLEND OF MOS NUMBERS
MAY BE THE BEST CHOICE FOR OVERNIGHT LOWS.
YET ANOTHER SHORT WAVE IN THE INCREASINGLY FAST NORTHERN STREAM
SHOULD CROSS NORTHERN AREAS LATE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING. THIS FEATURE WILL PUSH A SURFACE FRONT/TROUGH ACROSS THE
AREA DURING ABOUT THE SAME TIME FRAME. DEW POINTS WILL BE 5 TO 8
DEGREES LOWER WEDNESDAY AFTERNOON...SO INSTABILITY COULD END UP
BEING A LIMITING FACTOR FOR CONVECTION IN MOT PLACES. IN
ADDITION... THERE SHOULD BE QUITE A BIT OF LOW LEVEL WESTERLY
FLOW...WHICH WOULD INHIBIT SURFACE CONVERGENCE.
RIGHT NOW...IT APPEARS AS THOUGH THE BEST CHANCE OF ISOLATED TO
SCATTERED CONVECTION WILL BE ACROSS NORTHERN AREAS...CLOSER TO THE
TERRAIN. MODIFIED MODEL SOUNDINGS SHOW A STRONG INVERTED V
SIGNATURE...AS WELL AS SOME CAPE IN THE HAIL GROWTH REGION. ANY
CONVECTION THAT DEVELOPS MAY HAVE THE POTENTIAL FOR GUSTY WINDS
AND SMALL HAIL...BUT RIGHT NOW THE COVERAGE DOES NOT APPEAR TO
SUPPORT ANY ENHANCED WORDING. 850 MB TEMPERATURES SUPPORT HIGHS
NEAR 90 DEGREES OUTSIDE OF THE TERRAIN...AND HIGHS WERE TAILORED
TOWARD THE WARMER NAM MOS NUMBERS.
A SECONDARY SHOT OF COOL AREA ARRIVES BEHIND THE SHORT WAVE
WEDNESDAY EVENING. THE COLD AIR ADVECTION IS ACTUALLY NOT BAD FOR
EARLY AUGUST...AND THIS COULD RESULT IN BREEZY CONDITIONS FOR A
TIME WEDNESDAY EVENING. MOST PLACES SHOULD CLEAR FAIRLY QUICKLY
WEDNESDAY EVENING...BUT UPSLOPE AREAS COULD HANG ONTO AT LEAST
PARTLY CLOUDY SKIES THROUGH MUCH OF THE NIGHT. THE COOLER NAM MOS
NUMBERS WERE FAVORED FOR LOWS WEDNESDAY NIGHT.
SURFACE HIGH PRESSURE BUILDING EAST FOR THURSDAY...COUPLED WITH A
BROAD QUASI ZONAL FLOW...WILL RESULT IN A SIGNIFICANT AIRMASS
CHANGE FOR THURSDAY. THERE IS A HINT THAT A SHORT WAVE WILL DRIVE
THROUGH THE FLOW FOR THE AFTERNOON...BUT THE COLUMN SIMPLY LOOKS
TOO DRY FOR PRECIPITATION.
HIGHS SHOULD REACH CLOSER TO THE WARMER GFS MOS NUMBERS...AS THE
NAM MAY BE JUST A BIT TOO WITH THE AIRMASS CHANGE. THESE NUMBERS
ARE CLOSE TO CONVECTIVE TEMPERATURES FOR THE DAY...SO CUMULUS
SHOULD FILL IN DURING THE AFTERNOON. THE GRADIENT SHOULD BE
HEALTHY FOR MUCH OF THE DAY...AND THIS COULD SUPPORT WIND GUSTS
NEAR 20 MPH IN THE MORNING AND EARLY AFTERNOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THIS TIME PERIOD DOMINATED BY ANTICIPATED SIGNIFICANT LONG WAVE
PATTERN CHANGE. RIDGING EXPECTED TO DEVELOP OVER WESTERN NORTH
AMERICA RESULTS IN TROUGHING DEVELOPING OVER EASTERN PACIFIC AND
EASTERN NORTH AMERICA.
W TO NW FLOW ALOFT OVER OUR REGION MEANS WE HAVE THE POTENTIAL
FOR FRONTAL PASSAGES. DURING THIS TIME PERIOD...THE BEST CHANCE
FOR A FRONTAL PASSAGE AND RELATED PRECIPITATION IS IN THE SATURDAY
NIGHT INTO SUNDAY TIME FRAME. TEMPERATURES WILL BE AT OR SLIGHTLY
BELOW SEASONAL NORMALS THROUGH THIS TIME PERIOD (I HAVEN'T TYPED
THAT PHRASE TOO OFTEN THIS SUMMER).
ALL IN ALL...PRETTY PLEASANT WEATHER EXPECTED AS WE APPROACH MID-
AUGUST.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
A FRONTAL BOUNDARY IS DRAPED JUST TO OUR SOUTH THIS MORNING AND
THIS SHOULD LIFT NORTHWARD SOME. AN AREA OF LOW PRESSURE WILL MOVE
INTO THE AREA THIS AFTERNOON WITH AN ASSOCIATED COLD FRONT SLIDING
TO OUR EAST THIS EVENING. LOCAL CONDITIONS WILL TURN SUB-VFR
ESPECIALLY THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS. AN AREA
OF SHOWERS AND THUNDERSTORMS CONTINUES TO TRACK NORTHEASTWARD.
WE ARE EXPECTING CUMULUS TO DEVELOP THROUGH THE DAY WITH THESE
EVENTUALLY GOING BROKEN IN COVERAGE. THERE ARE SOME SIGNALS IN THE
MODEL GUIDANCE THAT A BROKEN LINE OF SHOWERS AND THUNDERSTORMS
GETS GOING JUST TO OUR WEST AND SLIDES ACROSS A PORTION OF THE
AREA LATER THIS AFTERNOON AND EARLY THIS EVENING. WHILE WE
ANTICIPATE A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS BY LATE
AFTERNOON, THE TIMING AND PLACEMENT IS A BIT LESS CERTAIN AND
WHETHER OR NOT WE HAVE TO WAIT FOR ACTIVITY TO MOVE INTO THE
REGION INSTEAD OF DEVELOPING OVERHEAD. FOR NOW, WE WENT WITH A
-SHRA AND A CB MENTION FROM WEST TO EAST. WE MAY ADD A TEMPO GROUP
FOR AT LEAST SOME TERMINALS WITH THE 12Z TAF ISSUANCE BASED ON
SOME NEWER GUIDANCE. OVERALL, CONFIDENCE IS ABOUT AVERAGE
REGARDING THE CONVECTION TODAY.
A LIGHT WIND WILL SHIFT TO THE SOUTH AS LOW PRESSURE APPROACHES.
THE WINDS ARE THEN FORECAST TO SHIFT TO THE SOUTHWEST AND WEST AS
THE COLD FRONT NEARS AND MOVES THROUGH. THERE MAY BE ENOUGH MIXING
FOR THE SURFACE WINDS TO GUST A BIT, HOWEVER FOR NOW WE WENT WITH
A LITTLE BIT HIGHER SUSTAINED WIND. THE WINDS WILL DIMINISH
TONIGHT AND MAY TEND TO BECOME LIGHT AND VARIABLE. THE CLOUDS ARE
EXPECTED TO THIN OUT AS THE CONVECTION SHIFTS TO THE EAST AND
WEAKENS. THE LOW- LEVEL MOISTURE LOOKS TO HOLD UP DURING THE
NIGHT, AND THIS COMBINED WITH LIGHT WINDS AND LESS CLOUD COVER
COULD LEAD TO SOME FOG.
OUTLOOK...
WEDNESDAY...OVERALL VFR, EXCEPT PERHAPS WITH SOME LOCAL EARLY
MORNING FOG. A SECONDARY COLD FRONT LOOKS TO MOVE THROUGH, WHICH
MAY BE ENOUGH FOR ISOLATED TO PERHAPS SCATTERED CONVECTION. A
NORTHWESTERLY WIND THOUGH MAY TEND TO LIMIT DEVELOPMENT.
THURSDAY AND FRIDAY...HIGH PRESSURE BUILDS IN WITH A MUCH DRIER
AIRMASS, THEREFORE VFR. A NORTHERLY WIND SHOULD BE A BIT STRONGER
THURSDAY COMPARED TO FRIDAY, HOWEVER THERE COULD BE A BIT OF A
SEA/BAY BREEZE FRIDAY.
SATURDAY...HIGH PRESSURE MOVES TO THE EAST WITH A SOUTHERLY FLOW
DEVELOPING. THE CLOUDS MAY INCREASE A BIT WITH A WARM FRONT
APPROACHING FROM THE SOUTHWEST, BUT OVERALL VFR. ANY SHOWERS OR
THUNDERSTORMS SHOULD REMAIN TO OUR WEST.
&&
.MARINE...
A FRONTAL BOUNDARY IS DRAPED JUST SOUTH OF OUR WATERS THIS
MORNING. THIS BOUNDARY SHOULD SHIFT NORTHWARD SOME TODAY AS AN
AREA OF LOW PRESSURE MOVES IN. THE FLOW ABOVE THE SURFACE IS
FORECAST TO INCREASE SOME THROUGH THE DAY, HOWEVER THE FORECAST
SOUNDINGS PRETTY MUCH KEEP MOST OF THIS FROM GETTING TO THE
SURFACE. THE FLOW WILL TURN SOUTHERLY TODAY THEN SHIFT TO THE WEST
AND NORTHWEST TONIGHT BEHIND THE COLD FRONT. SOME SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON AND
THIS EVENING, AND SOME COULD PRODUCE LOCALLY BRIEF GUSTY WINDS AND
HEAVY RAIN.
A SECONDARY FRONT LOOKS TO MOVE THROUGH ON WEDNESDAY AND THE LOW-
LEVEL WINDS MAY TEND TO BACK AHEAD OF THIS. FOLLOWING THIS FRONT,
THE WINDS WILL SHIFT TO THE NORTHWEST AND NORTH LATER WEDNESDAY
AND THURSDAY HOWEVER THE SURFACE WINDS SHOULD REMAIN UNDER 25
KNOTS. A COOLER AND DRIER AIRMASS ARRIVES FOR THURSDAY AND FRIDAY
WITH A NORTH OR NORTHWEST FLOW BEING MAINTAINED. THERE COULD BE
SOME GUSTINESS THURSDAY ESPECIALLY NEARSHORE, BUT THEN LESS WIND
FOR FRIDAY WHICH COULD LEAD TO A SEA BREEZE. HIGH PRESSURE IS
FORECAST TO SHIFT TO OUR EAST SATURDAY, ALLOWING FOR A SOUTHERLY
FLOW AS A WARM FRONT APPROACHES FROM THE SOUTHWEST. OVERALL, WE
CONTINUE TO MAINTAIN THE WINDS AND SEAS BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH SATURDAY.
&&
.RIP CURRENTS...
A LONG PERIOD SOUTHERLY GROUND SWELL CONTINUES TODAY WITH THE
WAVE PERIOD AROUND 10 SECONDS. THE SURFACE FLOW IS EXPECTED TO
BECOME SOUTHERLY AND INCREASE SOME TODAY, AND OUR LOCAL GUIDANCE
INDICATES A MODERATE RISK FOR TODAY ALONG THE NEW JERSEY COAST AND
LOW FOR DELAWARE. WE RECEIVED A REPORT THAT RESCUES OCCURRED
YESTERDAY AT LONG BEACH ISLAND AS CONDITIONS WORSENED. BASED ON
THE LAY OF THE LAND IN COMBINATION WITH THE WIND DIRECTION AND
GROUND SWELL, A MODERATE RISK WAS ISSUED EXCEPT FOR THE DELAWARE
BEACHES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...HAYES/MEOLA
NEAR TERM...IOVINO
SHORT TERM...HAYES
LONG TERM...SZATKOWSKI
AVIATION...GORSE
MARINE...GORSE
RIP CURRENTS...GORSE
Hazardous weather outlook, Aug 9, 2:28 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 AM EDT TUE AUG 9 2011
DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>023-027-PAZ060-061-
067>071-100730-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
328 AM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR POSSIBLE STRONG
THUNDERSTORMS.
NJZ001-007>010-012-013-015-020-PAZ054-055-062-100730-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-OCEAN-CARBON-MONROE-NORTHAMPTON-
328 AM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ014-024>026-100730-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
328 AM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-100730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
328 AM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 10:46 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EDT TUE AUG 9 2011
DEZ001-MDZ008-PAZ060-067-068-070-091645-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-MONTGOMERY PA-NEW CASTLE DE-
1146 AM EDT TUE AUG 9 2011
...SHOWERS WITH HEAVY RAINFALL WILL AFFECT CECIL...DELAWARE...
CHESTER...MONTGOMERY...BERKS AND NEW CASTLE COUNTIES...
AT 1138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM SOUTHERN
BERKS SOUTH THROUGH CHESTER COUNTY AND INTO NORTHERN CECIL COUNTY
MARYLAND...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
GLENMOORE...ZION...CALVERT...BAY VIEW AROUND 1150 AM...WEST
GROVE...LOMBARD AROUND 1155 AM...PLEASANT
HILL...BLAKE...TOUGHKENAMON AND DOWNINGTOWN AROUND NOON.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE WITHIN THESE
SHOWERS.
LAT...LON 3983 7601 3994 7594 4011 7595 4014 7590
4018 7596 4026 7597 4027 7537 3994 7530
3985 7533 3984 7537 3980 7542 3972 7548
3969 7554 3963 7588 3964 7617 3966 7618
HEAVENEREvent by event
5 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, New Castle
- When
- August 9, 11:22 AM EST to 11:25 AM EST
- Where
- New Castle County, 0.83 mi SW of Hockessin to 1.82 mi ENE of Mermaid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 39.773, -75.693
A severe thunderstorm knocked down numerous trees in the Hockessin, Coffee Run, Westminster, Canterbury Hills and Bella Vista areas of Mill Creek Hundred. A couple of homes and vehicles were damaged by the fallen trees. In the Westmister Development, old, massive trees were knocked down. Three homes on Ambleside Drive were so badly damaged by fallen trees that they were condemned. One garage with three Cadillacs within it was crushed on the same street. In Canterbury Hills, about fifty trees alone were knocked down and caused minor damage to homes.
Thunderstorm Wind, New Castle
- When
- August 9, 11:30 AM EST
- Where
- New Castle County, 0.78 mi NW of Elsmere Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 39.739, -75.589
A severe thunderstorm knocked down a couple of trees in Elsmere.
Thunderstorm Wind, New Castle
- When
- August 9, 11:30 AM EST
- Where
- New Castle County, 1.24 mi W of Brandywine Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.731, -75.653
A severe thunderstorm knocked down a few trees in Stanton (Mill Creek Hundred) north of Kirkwood Highway and east of Limestone Road.
Funnel Cloud, New Castle
- When
- August 9, 11:37 AM EST
- Where
- New Castle County, 1.06 mi E of Lancaster Vlg
- Reported by
- Public
- Coordinates
- 39.750, -75.560
A funnel cloud was sighted over Wilmington, but did not touch down.
Thunderstorm Wind, New Castle
- When
- August 9, 11:40 AM EST to 11:45 AM EST
- Where
- New Castle County, 1.15 mi NE of Chalfonte to 0.32 mi SSE of Arden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.830, -75.503
A severe thunderstorm knocked down several trees north of Wilmington in Brandywine Hundred. A downed tree so badly damaged a home on Garfield Avenue in the Claymont area that it was condemned.
Thunderstorm Wind, New Castle
- When
- August 9, 11:43 AM EST to 11:45 AM EST
- Where
- New Castle County, 0.46 mi SE of Lancaster Vlg to 0.88 mi W of Wilmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 39.746, -75.573
A severe thunderstorm tore the entire roof off a home on North Harrison Street in Wilmington. About a dozen trees were knocked down throughout the city. Five or six telephone poles were knocked down on Lancaster Avenue and one tree fell onto the northbound lanes of Interstate 95.
Hail, New Castle
- When
- August 9, 11:44 AM EST
- Where
- New Castle County, Claymont
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.800, -75.470
Half dollar size hail fell from a severe thunderstorm in Brandywine Hundred.
Hail, New Castle
- When
- August 9, 11:45 AM EST
- Where
- New Castle County, 0.68 mi E of Bear
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.629, -75.657
Quarter size hail fell from a severe thunderstorm in Bear (New Castle Hundred).
Hail, New Castle
- When
- August 9, 11:45 AM EST
- Where
- New Castle County, 0.87 mi SW of Wilmington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.740, -75.540
Quarter size hail fell from a severe thunderstorm in Wilmington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$92,000 · 2.75 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340770, 340773, 347725, 340786, 340775, 347727, 340813, 340820, 340821.